Wisconsin, 2006Hail and Damaging Wind in Wisconsin, May 27, 2006
May 27, 2006 · NWS MKX · 4 events in 3 counties and zones
Scattered afternoon thunderstorms popped up over south-central and southeast Wisconsin on May 27th, resulting in some large hail reports and some damaging straight-line winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered afternoon thunderstorms popped up over south-central and southeast Wisconsin on May 27th, resulting in some large hail reports and some damaging straight-line winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 27, 1:10 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, May 27, 1:10 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
210 PM CDT SAT MAY 27 2006
.DISCUSSION...HIGH CLOUDS AND SLIGHTLY HIGHER BOUNDARY LAYER WINDS
PREVENTED WIDESPREAD DENSE FOG LAST NGT. NEW SHORT TERM FOCUS IS
POSSIBLE MCS FOR LATE AFNT AND TNGT. FIRST MID LEVEL CIRCULATION
ALONG WITH THETA-E ADVECTION PRODUCING SCATTERED SHOWERS AND T ACRS
CNTRL WI THIS AFTN. OF MORE CONCERN IS SCT CONVECTION FORMING ALONG
NOSE OF LOW LEVEL JET AND 70 DEGREE DEWPTS ACRS ERN IA...JUST
BEGINNING TO PUSH INTO FAR SWRN WI. DVLPG IN VCNTY OF LOW LEVEL
CONVERGENCE ZONE...BOUNDARY VCNTY OF KMLI AS WELL. AREA OF 40KTS
BULK SHEAR AND 30KTS OF 0 TO 1KM SHEAR AND 300 SRH. NEED TO WATCH
FOR POTENTIAL GRINDERS WITH THIS ACTIVITY. INCRG LOW LEVEL JET AND
IMPRESSIVE LOW LEVEL MOISTURE FLUX CONVERGENCE SHOULD KEEP AT LEAST
SCT CONVECTION GOING THIS EVE ACRS PTNS OF SRN WI. BOTH NAM AND GFS
SHOW NOSE OF LOW LEVEL JET /ALBEIT DIFFERENCES IN STRENGTH/ FOCUSED
INTO PLAINS WITH 40 TO 50KT EWD EXTENSION INTO WEST CENTRAL WI
OVERNIGHT WITH ELEVATED LAPSE RATES OF -4 TO -6 AND ELEVATED CAPE
EXCEEDING 1000 J OVERNIGHT. BOTH SHORT TERM MODELS SHOW AREA OF LOW
TO MID LEVEL Q-VECTOR CONVERGENCE SPREADING ACRS SRN WI TNGT AS
WELL.
AFT THIS EVE...SFC INVERSION SETS UP RESULTING IN MAINLY ELEVATED
CONVECTION AT LLJ PIVOTS INTO AREA. HENCE GREATER THREAT FOR HAIL
AND WIND LATER TONIGHT. SOME CONCERN ABT HEAVY RAINFALL POTENTIAL
AS MESO-BETA ELEMENT VELOCITY SLOWS TO LESS THAN 10 KTS AFT LTR
TNGT. WL MENTION HEAVY RAIN POTENTIAL IN MY WEST TNGT AS PWAT
VALUES OF 1 TO 1.5 INCHES RUNNING UP TO 150 PERCENT OF NORMAL.
AXIS OF WEAKER LLJ REMAINS OVER WRN WI ON SUN BUT LACK OF ANY
SIGNIFICANT FORCING AND MID LEVEL WARMING SO THINKING CAP WL HOLD IN
PLACE SUN AFTN. LOW LEVEL FORCING EMPHASIS THEN SHIFTS WWD UNTIL
LATER MON INTO TUE WHEN WEAKENING SHORT WAVE TROF STILL EXPCD TO
MOVE THRU WI AREA.
EXTENDED PERIOD FOCUS ON WEAKENING SHORT WAVE TROF EARLY IN PERIOD.
LAST SEVERAL RUNS OF GFS SLOWING TROF/SFC FRONT PASSAGE...MORE IN
LINE WITH PREVIOUS ECMWF RUNS WHICH SHOWS WEAK FRONT PASSING THRU
WED NGT. GFS ENSEMBLES FOR MID LEVELS CONTINUE TO BE IN VERY GOOD
AGREEMENT THRU SEVEN DAYS WHILE SOME DISAGREEMENT SHOWS UP IN THE
LOWER LEVELS AS FLOW BCMS MORE NWLY. WL CONT TREND OF LOW TO MID
LEVEL POPS THRU WED AND WAIT TO SEE IF NEW GFS CONTINUES TO SLOW
TROF PASSAGE. FUTURE SHIFTS MAY NEED TO ADD LOW POPS INTO WED NGT
PD TO COMPENSATE. 500MB HEIGHT ANOMOLIES CONT TO SHOW PATTERN SHIFT
TAKING PLACE NEXT WEEK...GOING FROM WRN TROFFING TO RIDGING AND
OPPOSITE FOR ERN CONUS. HENCE LOOKING MORE LKELY THAT DRIER...MORE
SEASONAL CONDITIONS TO RETURN FOR NEXT WEEKEND...WITH SECOND
REINFORCING SHOT OF COOLER AIR THURSDAY NIGHT AND FRI. THIS SECOND
WAVE SLIGHTLY FASTER WITH FAIR WX RIDGING BUILDING IN FOR WEEKEND.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
MBK
Hazardous weather outlook, May 27, 10:31 AM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1131 AM CDT SAT MAY 27 2006
WIZ046-047-051-052-056>060-062>072-281200-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1131 AM CDT SAT MAY 27 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS OVER PORTIONS OF SOUTH CENTRAL
WISCONSIN THIS AFTERNOON...AND A SLIGHT RISK FOR SEVERE
THUNDERSTORMS OVER ALL OF SOUTHERN WISCONSIN THIS EVENING AND
OVERNIGHT. THE GREATEST THREAT WILL BE FOR LARGE HAIL AND DAMAGING
WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH
WEDNESDAY...AND AGAIN FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ643>646-665-281200-
NORTH POINT LIGHTHOUSE TO WIND POINT-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
SHEBOYGAN WI TO PORT WASHINGTON-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
1131 AM CDT SAT MAY 27 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH
WEDNESDAY...AND AGAIN FRIDAY.
In the hours before
Special weather statement, May 27, 2:17 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
317 PM CDT SAT MAY 27 2006
WIZ063-068-069-272115-
GREEN WI-ROCK WI-DANE WI-
317 PM CDT SAT MAY 27 2006
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN WISCONSIN.
LOOK FOR A LINE OF SHOWERS AND THUNDERSTORMS...EXTENDING FROM
REEDSBURG TO BLUE MOUNDS TO BROWNTOWN...TO CONTINUE MOVING TOWARD THE
NORTHEAST AT AROUND 40 MPH. THIS LINE SHOULD REACH AN ARLINGTON TO
STOUGHTON TO BELOIT LINE BY 415 PM. THE STRONGEST STORMS WERE
LOCATED IN SOUTHERN LAFAYETTE COUNTY AND WILL AFFECT THE CITIES OF
ARGYLE...SOUTH WAYNE...BROWNTOWN AND MONROE BY 4 PM. SOME OF THE
STRONGER STORMS MAY PRODUCE SMALL HAIL...BRIEF HEAVY DOWNPOURS...AND
WIND GUSTS UP TO 40 MPH.
HANSING
Special weather statement, May 27, 2:18 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
318 PM CDT SAT MAY 27 2006
WIZ046-047-051-052-056>060-062>072-272115-
MARQUETTE WI-GREEN LAKE WI-FOND DU LAC WI-SHEBOYGAN WI-COLUMBIA WI-
SAUK WI-DODGE WI-WASHINGTON WI-OZAUKEE WI-WAUKESHA WI-MILWAUKEE WI-
GREEN WI-ROCK WI-JEFFERSON WI-IOWA WI-WALWORTH WI-LAFAYETTE WI-
RACINE WI-KENOSHA WI-DANE WI-
318 PM CDT SAT MAY 27 2006
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN WISCONSIN.
LOOK FOR A LINE OF SHOWERS AND THUNDERSTORMS...EXTENDING FROM
REEDSBURG TO BLUE MOUNDS TO BROWNTOWN...TO CONTINUE MOVING TOWARD THE
NORTHEAST AT AROUND 40 MPH. THIS LINE SHOULD REACH AN ARLINGTON TO
STOUGHTON TO BELOIT LINE BY 415 PM. THE STRONGEST STORMS WERE
LOCATED IN SOUTHERN LAFAYETTE COUNTY AND WILL AFFECT THE CITIES OF
ARGYLE...SOUTH WAYNE...BROWNTOWN AND MONROE BY 4 PM. SOME OF THE
STRONGER STORMS MAY PRODUCE SMALL HAIL...BRIEF HEAVY DOWNPOURS...AND
WIND GUSTS UP TO 40 MPH.
HANSING
Special weather statement, May 27, 2:44 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
344 PM CDT SAT MAY 27 2006
WIZ046-047-051-052-056>060-062>072-272145-
MARQUETTE WI-GREEN LAKE WI-FOND DU LAC WI-SHEBOYGAN WI-COLUMBIA WI-
SAUK WI-DODGE WI-WASHINGTON WI-OZAUKEE WI-WAUKESHA WI-MILWAUKEE WI-
GREEN WI-ROCK WI-JEFFERSON WI-IOWA WI-WALWORTH WI-LAFAYETTE WI-
RACINE WI-KENOSHA WI-DANE WI-
344 PM CDT SAT MAY 27 2006
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEASTERN
WISCONSIN. COUNTIES INCLUDED IN THE WATCH ARE COLUMBIA...IOWA...
SAUK...DANE...LAFAYETTE...GREEN...ROCK...DODGE...JEFFERSON AND
WALWORTH.
A LINE OF SHOWERS AND THUNDERSTORMS...EXTENDING FROM BARNEVELD TO
BLANCHARDVILLE TO MONROE...WILL CONTINUE MOVING TOWARD THE NORTHEAST
AT AROUND 40 MPH. THIS LINE OF STORMS WILL AFFECT THE CITIES OF
MOUNT HOREB...MONTICELLO...AND BRODHEAD BY 415 PM. ANY OF THESE
STORMS CAN BECOME SEVERE WITH DAMAGING WINDS AND HAIL UP TO QUARTER
SIZE.
HANSING
Event by event
2 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Rock
- When
- May 27, 3:05 PM CST
- Where
- Rock County, 1 mi W of Beloit
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.517, -89.050
Trees down on a house and garage. Light damage to roof and siding.
Hail, Columbia
- When
- May 27, 3:45 PM CST
- Where
- Columbia County, Portage
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.550, -89.450
Hail, Columbia
- When
- May 27, 4:35 PM CST
- Where
- Columbia County, 7 mi N of Portage
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 43.650, -89.450
Lightning, Fond du Lac
- When
- May 27, 10:36 PM CST
- Where
- Fond du Lac County, Fond du Lac
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.754, -88.488 (the zone’s center; the record gives no point)
Lightning struck a house and started the roof on fire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Nevada, May 27, 20061 death · 1 event
- High Wind in Iowa, May 27, 2006$135,000 · 70 kt wind · 7 events
- Damaging Winds in Georgia, May 27, 2006$103,000 · 60 kt wind · 3 events
- Damaging Winds in Georgia, May 27, 2006$102,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Texas, May 27, 2006$50,000 · 1.75 in hail · 6 events
- Damaging Wind in North Dakota, May 27, 2006$50,000 · 70 kt wind · 1 event
- Damaging Winds in South Carolina, May 27, 2006$37,000 · 55 kt wind · 3 events
- Hail and Damaging Wind in South Carolina, May 27, 2006$30,000 · 60 kt wind · 2 events
- Hail in Nebraska, May 27, 2006$30,000 · 1 in hail · 1 event
- Damaging Wind in Tennessee, May 27, 2006$30,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Illinois, May 27, 2006$16,000 · 1 in hail · 11 events
- Hail and Damaging Wind in Iowa, May 27, 20062 injured · $5,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510769, 5510767, 5510768, 5510770.